You may think that a sick child should have lower blood glucose, especially if he has nausea and vomiting. This isn't the case, however. Don't assume that your child's blood glucose falls because he can't eat. Illness provokes the body to secrete hormones such as cortisol and glucagon that tend to raise the blood glucose. Illness also increases insulin resistance, so a given amount of insulin doesn't lower the blood glucose as much as usual.
When your child is sick, allowing looser control of his diabetes is perfectly okay; a slightly higher blood glucose reading is safer than a reading that's too low. That said, it's also true that the more the blood glucose is kept within the normal range, the more rapidly a child (or an adult, for that matter) can recover from any illness. White blood cells, which fight bacteria and viruses, function much better when the blood glucose is normal.
Measure the blood glucose every two hours when your child is sick, and give extra rapid-acting insulin if necessary. (Readings above 250 mg/dl require more insulin, but don't give it any more often than every four hours because a shot lasts the same amount of time.) How much extra insulin you give depends upon your child's size, his usual insulin dose, and his response to insulin when he's sick. The smaller the usual dose, the smaller the increase needed to keep the glucose under control. A fever that's over 100 degrees F requires an even greater increase in insulin, sometimes as much as 25 to 50 percent more than usual.
A child who's getting his basal insulin from long-acting insulin such as glargine or detemir (see Chapter 10) may need a temporary increase in the dose of that medication. If the blood glucose is higher throughout the day, more long-acting insulin is indicated. The increase is proportional to the amount he's taking already. For example, a child taking 10 units of glargine may need 12 units during the illness, and a child taking 20 units may need 25 units during the illness. Remember, these are approximations. Your child's needs may be different.
Is your child on an insulin pump (or are you, if you're the patient)? Elevated blood glucose levels above 200 mg/dl throughout the day suggest the need for an increase in the basal rate. If his usual basal rate is 1 unit per hour, he may go up to 3 units per hour during a period of illness. The blood glucose should respond within one to two hours. If it doesn't, he may not be getting the insulin, and a switch to insulin shots temporarily may be in order. (Refer to Chapter 11 for full details on using an insulin pump.) Talk to your child's doctor before making this switch.
One illness that may call for less insulin is gastroenteritis. The usual symptoms are vomiting and diarrhea, both of which decrease the amount of food that stays in the body. And that means that the blood glucose may fall significantly. If your child has gastroenteritis, measure his glucose every two hours, and don't give rapid-acting insulin if the glucose is below 100 mg/dl. You may need to reduce the dose of long-acting insulin as well; the reduction is proportional to how much he takes already. If your child can hold down small sips of drinks containing glucose, such as apple juice or ginger ale, and can maintain a glucose level over 100 mg/dl, he doesn't need to go to the hospital. If he can't do these things, call the doctor.
^¡jkOOCfy When the glucose goes up to 250 mg/dl or higher, you should measure the urine ketones as I explain in Chapter 7, especially if your child's vomiting. A high ketone reading is highly suggestive of diabetic ketoacidosis (see Chapter 5). This is one reason to call your child's doctor or take him to the hospital emergency room. Other reasons include:
i Vomiting more than one time i Diarrhea more than four times or persisting longer than 24 hours i Stomach pain i Rapid, hard breathing with a fruity odor to the breath i Increasing weakness and drowsiness
As your child begins to eat normally and has a more normal temperature, and as his blood glucose stays down under 150 mg/dl, cut back on extra doses of rapid-acting insulin, long-acting insulin, or the increased basal rate on a pump. He should be back to baseline medication levels in two or three days.
Was this article helpful?